Jump to content
Altostrata

Fava, 2018 Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review.

Recommended Posts

Altostrata

Psychother Psychosom. 2018 Jul 17:1-9. doi: 10.1159/000491524. [Epub ahead of print]

Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review.

Fava GA1,2, Benasi G1, Lucente M1, Offidani E3, Cosci F4, Guidi J1.

 

Abstract at https://www.ncbi.nlm.nih.gov/pubmed/30016772

 

BACKGROUND:

Serotonin-noradrenaline reuptake inhibitors (SNRI) are widely used in medical practice. Their discontinuation has been associated with a wide range of symptoms. The aim of this paper is to identify the occurrence, frequency, and features of withdrawal symptoms after SNRI discontinuation.

 

METHODS:

PRISMA guidelines were followed to conduct a systematic review. Electronic databases included PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Titles, abstracts, and topics were searched using a combination of the following terms: "duloxetine" OR "venlafaxine" OR "desvenlafaxine" OR "milnacipran" OR "levomilnacipran" OR "SNRI" OR "second generation antidepressant" OR "serotonin norepinephrine reuptake inhibitor" AND "discontinuation" OR "withdrawal" OR "rebound." Only published trials in the English language were included.

 

RESULTS:

Sixty-one reports met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.

 

CONCLUSIONS:

Clinicians need to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The results of this study challenge the use of SNRI as first-line treatment for mood and anxiety disorders.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.